Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Columbia, SC

May 12, 2018Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 12, 2018, 4:30 PM EDT for Columbia County, Richmond County, Georgia. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2018, 4:30 PM EDT (20:30 UTC)
Expired
May 12, 2018, 5:00 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:35 PM EDTHAIL 0.753 Ssw Martinez, GATRAINED SKYWARN SPOTTER REPORTED PENNY-SIZE HAIL ON WRIGHTSBORO ROAD AT FLOWING WELLS ROAD. TIME ESTIMATED BY RADAR.
May 12, 4:39 PM EDTHAIL 0.53 S Martinez, GAONE-HALF INCH HAIL REPORT FROM MPING.
May 12, 4:44 PM EDTHAIL 0.254 S Martinez, GAPEA-SIZE HAIL REPORT FROM MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WUUS52 KCAE 122030
SVRCAE
GAC073-245-122100-
/O.NEW.KCAE.SV.W.0020.180512T2030Z-180512T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
430 PM EDT SAT MAY 12 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Columbia County in east central Georgia...
  Central Richmond County in east central Georgia...

* Until 500 PM EDT.

* At 430 PM EDT, a severe thunderstorm was located near Fort Gordon,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grovetown, Evans, Augusta, Martinez and Fort Gordon. 

This includes the following highways...
 Interstate 20 in Georgia between mile markers 189 and 200.
 Interstate 520 in Georgia between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3333 8213 3349 8222 3356 8206 3342 8193
TIME...MOT...LOC 2030Z 089DEG 0KT 3345 8210 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
033 
WWUS52 KCAE 122045
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
445 PM EDT SAT MAY 12 2018

GAC073-245-122100-
/O.CON.KCAE.SV.W.0020.000000T0000Z-180512T2100Z/
Columbia GA-Richmond GA-
445 PM EDT SAT MAY 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN COLUMBIA AND CENTRAL RICHMOND COUNTIES...

At 445 PM EDT, a severe thunderstorm was located near Fort Gordon,
and remains nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grovetown, Evans, Augusta, Martinez and Fort Gordon. 

This includes the following highways...
 Interstate 20 in Georgia between mile markers 189 and 200.
 Interstate 520 in Georgia between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3333 8213 3349 8222 3356 8206 3342 8193
TIME...MOT...LOC 2045Z 252DEG 1KT 3345 8209 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:52 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 12, 2:52 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Sat May 12 2018

.SYNOPSIS...
Bermuda high pressure will ridge into the Southeastern States
over the weekend, producing mainly dry weather and above normal
temperatures. Surface low pressure will develop in the Gulf
of Mexico and move into the region early next week, bringing an
increased chance for showers and thunderstorms with cooler
temperatures.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Upper ridge has become centered over the southern part of the
country as surface high pressure remains anchored off the east
coast. Temperatures are pushing into the mid 90s early this
afternoon and think we there is a reasonable chance at tying
or breaking the record high at AGS with a few more hours of
heating left. Moderate instability has developed with a few
showers starting to appear on radar with the strong solar
insolation with low level lapse rates over 8 C/km and Lifted
Index values around -4C to -5C.

There is some weak shortwave energy over the area that may help
offset the broad subsidence from the upper ridge and expect
isolated to scattered convection to develop. Although
probability of severe weather remains low, it cannot be ruled
out, and prominent inverted-V signature on soundings indicate
any storms that develop will be capable of gusty outflows. Will
continue with 20 pops for now. Sea breeze could be active this
afternoon into evening as well given strong surface heating and
may affect the eastern Midlands into the evening.

Any lingering convection this evening should diminish after
sunset with loss of heating. Some lingering debris clouds should
also dissipate overnight yielding mostly clear skies by morning.
Overnight lows expected to again be mild in the mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
Sunday, expect another warm day with near record heat, highs will be
in the mid-90s. Increasing upper level clouds to our south may keep
temperatures a few degrees cooler across the southern FA. A mid-
level capping inversion will hinder convective development and
likely prevent any showers or thunderstorms. Lows overnight will be
in the mid to upper 60s.

Monday, low surface pressure in the Gulf of Mexico will move slowly
northward. The ridge over the forecast area will weaken through the
day but the subsidence and capping inversion should prevent showers
for much of the area until late in the day. There will be a chance
of showers and thunderstorms late Monday afternoon but the deepest
moisture will remain south of the area. Highs will be cooler, in the
low 90s, due to the increasing cloud coverage.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term weather pattern remains unsettled with at least a
chance of rain each day. The surface low will continue moving
northward, into the Gulf Coast States, bringing deep moisture into
the Southeast. The strongest moisture advection and most likely
chance for moderate rainfall appears to be Tuesday and Wednesday.
Ensemble and deterministic guidance suggests numerous showers
and thunderstorms. Warm, moist advection continues across the
Southeast through the remainder of the period. There will be at
least a chance of showers and thunderstorms through the rest of
the long term.

High temperatures will be closer to normal for the rest of the long
term with cloud cover and precip expected. Low temperatures will be
above normal throughout the long term.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected through the TAF period.

High pressure will remain over the region through the TAF
period. Diurnal cumulus has developed and expect scattered
convection later this afternoon so have included VCSH at all
terminals expect OGB after 19z. Will amend for thunder due to
uncertainty in exactly where storms may form. Any convection
should diminish this evening with VFR conditions expected. Winds
have been light and variable with the surface trough in the
area and winds will become light to calm overnight. With
little change in the air mass today the potential for fog to
develop overnight should be low.

.EXTENDED AVIATION OUTLOOK...
Restrictions possible Monday afternoon through Wednesday in
showers and thunderstorms.

&&

.CLIMATE...
Record high temperatures Today/Sun

CAE...97/97
AGS...94/97

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 12, 3:37 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
337 AM EDT Sat May 12 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
337 AM EDT Sat May 12 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 12, 2:56 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
256 PM EDT SAT MAY 12 2018

SCZ037-121945-
Calhoun SC-
256 PM EDT SAT MAY 12 2018

...Strong Thunderstorms Will Impact Portions of central Calhoun
County Until 345 PM EDT....

At 256 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northwest of St. Matthews, or 15 miles
north of Brookdale, moving southeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
St. Matthews.

This includes Interstate 26 between mile markers 131 and 140.

LAT...LON 3374 8069 3361 8085 3362 8088 3373 8096
      3380 8087 3379 8084 3377 8082 3378 8081
      3376 8078 3377 8077 3377 8076
TIME...MOT...LOC 1856Z 312DEG 6KT 3373 8087

HC
Special weather statement, May 12, 4:25 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
425 PM EDT SAT MAY 12 2018

GAZ064-065-122115-
Richmond GA-Columbia GA-
425 PM EDT SAT MAY 12 2018

...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 515 PM EDT....

At 425 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Fort Gordon. This storm was nearly
stationary.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Grovetown, Evans, Augusta, Martinez and Fort Gordon.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 189 and 200.
 Interstate 520 in Georgia between mile markers 1 and 13.

LAT...LON 3333 8213 3349 8222 3356 8206 3342 8193
TIME...MOT...LOC 2025Z 089DEG 0KT 3345 8210

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:25 PM EDTSpecial Weather StatementCAERichmond50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.